The Reality of Prescription Drug Errors
A 2006 report by the Institute of Medicine (IOM) found medication errors occur at all levels of use in the United States, fatally harming several thousand individuals and causing injury or illness to approximately 1.5 million people every year, 400,000 of which occur in hospitals and 800,000 in nursing and long-term care facilities. An adverse drug event (ADE), or injury caused by a drug, is considered preventable when associated with a medication error.
Medication use among Americans continues to increase and is at an all-time high. In fact, approximately nine in 10 adults and five in nine children take at least one prescription medication every month, and many take more than one. Children fall frequent victim to ADEs. According to the Centers for Disease Control and Prevention (CDC), 70,000 unintentional medication overdoses occur annually among children under age 18.
Why do medication errors occur?
Common causes of medication errors and ADEs include:
Incorrect prescription – A physician prescribes the wrong medication or his or her handwriting is misread, such as in cases of similarly named drugs (Celebrex/Cerebyx, Adderall/Inderal, etc.). Incorrect dosage – The physician miswrites or the pharmacist misreads the dosage, inadvertently prescribing too much or not enough of a medication. Prescription filled incorrectly – A pharmacist or technician fills a prescription with the wrong medication. Failure to recognize dangerous drug interactions – A physician prescribes a drug that is known to interact harmfully with another drug the patient takes. Failure to include proper instructions for use - Such as taking a medication on a full stomach or avoiding alcohol while on a particular drug. To learn more about prescription errors and medical malpractice in Chicago, consult a lawyer.
Mismedication? Stevens Johnson Syndrome
and Drug Complications
What is Stevens Johnson Syndrome?
Stevens Johnson Syndrome, or SJS, and the similar Toxic Epidermal Necrosis (TEN) are extremely painful skin conditions–often triggered by a reaction to a medication–in which layers of skin separate from each other and eventually die. The condition is said to feel like the sufferer is burning from the inside out–blisters first form under the skin and eventually turn into a rash that appears on the entire body, including in the mouth and genitals–and the cells eventually die (known as necrosis). SJS also affects eyes and vision, and can perforate the corneas and lead to long-term blindness and eye pain. Some with SJS suffer organ failure as a lasting result, while those with the most serious cases could even lose their lives.
Why do SJS and TEN occur?
Stevens Johnson Syndrome can occur due to infection or genetics. But it's usually an allergic reaction resulting from using a particular medication–often an antibiotic or a drug in the sulfanomide group. SJS and TEN due to medication reaction are impossible to predict. But when a medication has potential adverse drug effects (ADEs), it is important for prescribing doctors to recognize when symptoms of those effects appear on a patient.
In the case of SJS and TEN, the early phases of the conditions often appear flu-like and include:
Many physicians send patients home with flu symptoms, occasionally prescribing an antibiotic. Eventually the blisters and other lesions begin and the patient then requires hospitalization.
Malpractice cases related to SJS and TEN can arise particularly if there is an unnecessary delay in diagnosis or treatment, or if the medication that caused the SJS caused a prior ADE in the patient. A Chicago attorney can assess your case.